AMSTERDAM – Not all coronary stent recipients who halt dual-antiplatelet therapy face an increased risk of stent thrombosis and other cardiac events; it all depends upon the reason they stopped, according to data from the large, prospective observational PARIS registry.
Indeed, patients who discontinue dual-antiplatelet therapy (DAPT) because their physician thinks they no longer need it actually have a significantly lower risk of cardiac events than do those who stay on the medications continuously for 2 full years, PARIS registry chair Dr. Roxana Mehran reported at the annual congress of the European Society of Cardiology.
In contrast, stent recipients who halt DAPT because of bleeding or noncompliance are at significantly increased risk during the next 30 days, after which their risk tails off and becomes statistically nonsignificant. This risk is greatest during the first 7 days after ceasing DAPT, when it is increased sevenfold, compared with remaining on DAPT, according to Dr. Mehran, professor of medicine at the Icahn School of Medicine at Mount Sinai, New York.
She presented key results from the 15-center, multinational observational PARIS registry, in which 5,018 coronary stent recipients were prospectively followed for 2 years after percutaneous coronary intervention (PCI). Three-quarters of them had received second-generation drug-eluting stents. The novel finding in PARIS was that the risk of cardiac events after cessation of DAPT was not uniform; rather, it varied substantially depending upon the reason for the stoppage.
"Our findings show that in a real world setting, when physicians recommend discontinuation of DAPT – presumably because they feel their patients are stable – there is no increased risk of adverse events. But when patients simply don’t comply or are forced off DAPT because they are bleeding, their risk is significantly increased," Dr. Mehran said.
During the first 2 years post PCI, 57% of patients quit taking DAPT, either temporarily or permanently. Investigators classified them into one of three prespecified groups on the basis of their reason for stopping DAPT: "Discontinuation" was defined as physician-recommended cessation of DAPT for patients thought to be at low risk for cardiac events, "interruption" was a temporary halt for up to 14 days for surgery, and "disruption" of DAPT was cessation owing to bleeding or noncompliance.
Over the course of 2 years, 41% of study participants had DAPT discontinuation, 14% had disruption, and 11% had interruption. Discontinuation occurred after a mean of 382 days on DAPT, while disruption occurred at 230 days. Nearly 90% of patients in the discontinuation group stopped thienopyridine only, continuing on aspirin. In contrast, 70% of patients in the interruption group and 50% in the disruption group halted both drugs.
The 2-year overall rate of major adverse cardiac events – cardiac death, definite or probable stent thrombosis, MI, or clinically driven target lesion revascularization – was 11.5%. The adjusted risk among patients who discontinued DAPT under physician guidance was reduced by 37% compared with the risk among patients who remained on DAPT for 2 years (P = .004). Patients who interrupted DAPT for surgical necessity showed a nonsignificant trend for increased risk of cardiac events. And DAPT disruption was associated with a sevenfold increased risk in the first week off treatment and a 2.2-fold increased risk during days 8-30.
Of note, 74% of all cardiac events and 80% of definite or probable cases of stent thrombosis occurred while patients were on DAPT.
Session cochair Dr. Keith A. A. Fox put Dr. Mehran’s feet to the fire by posing a challenging clinical scenario: What will you advise, he inquired, the next time a colleague asks what to do for a patient who had a coronary stent implanted 3 days ago and has just had a major GI bleed while on DAPT?
"This is what we call ‘the DAPT dilemma,’ " she replied. "It’s a critically important question. We all face it. We now know from PARIS that if we disrupt the treatment due to bleeding, the hazard in that first week is going to be increased sevenfold. So I think we should do everything we can to control the bleeding so we can keep the patient on DAPT, but if we must, then I think stopping one drug would be better than stopping two."
In an interview, American Heart Association spokesperson Dr. Elliott Antman said the PARIS registry shows that in general physicians are doing a fairly good job of intuitively deciding who can safely come off DAPT. But what’s really needed is the sort of well-defined practice guidance that can come only from a large, randomized trial.